Alert archive / Kansas / Tornado Warnings in 2010
Tornado Warning 17, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 10, 2010, 1:23 PM CDT for Wichita County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2010, 1:23 PM CDT (18:23 UTC)
- Expired
- May 10, 2010, 2:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Wichita County, KS
The radar
The Goodland radar (KGLD), 120 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 12:36 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 531 m²/s²
- 0-3 km storm-relative helicity
- 603 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
847
WFUS53 KGLD 101823
TORGLD
KSC203-101915-
/O.NEW.KGLD.TO.W.0017.100510T1823Z-100510T1915Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
123 PM CDT MON MAY 10 2010
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN WICHITA COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 215 PM CDT
* AT 118 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD
SOUTH OF LEOTI. A TORNADO MAY DEVELOP AT ANY TIME! DOPPLER RADAR SHOWED
THIS TORNADIC STORM MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN WICHITA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3846 10143 3846 10111 3826 10111 3825 10112
3825 10115 3825 10142
TIME...MOT...LOC 1823Z 222DEG 17KT 3830 10120
$$
/KILLINGSWORTH1 follow-up statement
592
WWUS53 KGLD 101911
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
111 PM MDT MON MAY 10 2010
KSC203-101921-
/O.EXP.KGLD.TO.W.0017.000000T0000Z-100510T1915Z/
WICHITA KS-
211 PM CDT MON MAY 10 2010
...THE TORNADO WARNING FOR SOUTHEASTERN WICHITA COUNTY WILL EXPIRE AT
115 PM MDT/215 PM CDT/...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 7 PM CDT.
LAT...LON 3846 10143 3846 10111 3826 10111 3825 10112
3825 10115 3825 10142
TIME...MOT...LOC 1911Z 222DEG 17KT 3847 10101
$$
/KILLINGSWORTHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 10, 6:51 AM CDT, 6 hours 32 minutes earlier.
Area forecast discussion, May 10, 6:51 AM CDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 551 AM MDT MON MAY 10 2010 .DISCUSSION... 251 AM MDT MON MAY 10 2010 THERE WILL BE NUMEROUS FORECAST PROBLEMS THROUGH WEDNESDAY NIGHT. SATELLITE SHOWING A MORE AMPLIFIED FLOW DEVELOPING FROM THE CENTRAL PACIFIC TO NEAR THE WEST COAST. THIS TRANSITIONS TO A MORE PROGRESSIVE FLOW OVER THE COUNTRY. OVER THE DESERT SOUTHWEST... SHORTWAVE TROUGH THAT IS CAUSING THIS INITIAL BOUT OF ACTIVE WEATHER IS MOVING THROUGH THE DESERT SOUTHWEST. STRONG LEE TROUGH USHERING IN PLENTIFUL LOW LEVEL MOISTURE. AT JET LEVEL...THE NAM FOLLOWED BY THE ECMWF HAD THE JET WINDS THE BEST ALONG THE COAST OF CALIFORNIA BUT THE MAIN CORE IS STILL OVER THE OCEAN. THE GFS/UKMET WERE A LITTLE TOO FAR EAST THE HIGHER SPEEDS. AT MID LEVELS...ALL THE MODELS BESIDES THE RUC WERE TOO FAR EAST/NOT FAR ENOUGH SOUTH WITH OUR INCOMING WAVE FOR THE DAY BASED ON SATELLITE. THE RUC AND THE NAM ON THE UPPER AIR ANALYSIS DID THE BEST. AT LOW LEVELS...THE ECMWF WAS DOING THE BEST ON THE SURFACE WIND/PRESSURE FIELD FOLLOWED BY THE NAM. ENOUGH DIFFERENCES IN HOW THE MODELS FOR TODAY IN THEIR HANDLING OF THE SURFACE EVOLUTION THAT THERE IS A HIGH DEGREE OF UNCERTAINTY. EARLIER THE NAM WAS FURTHER SOUTH THAN ANYONE WHICH MEANT IT KEPT THE STRONGEST WINDS SOUTH OF THE AREA...KEPT THE STRATUS OVER MOST OF THE AREA THROUGH MOST OF THE DAY...AND WAS FURTHER SOUTH AND WEST WITH THE DRY LINE. THE ECWMF DID SUPPORT THIS AND EVENT THE SREF AND OVERALL MODEL CONSENSUS. THE JET POSITION AND WARM AIR ADVECTION PATTER ALOFT SUPPORTED THE FURTHER SOUTH. SURE ENOUGH THE 06Z RUC HAS COME IN AND IS TRENDING TOWARD THE NAM. EARLY ON WILL USE A BLEND OF THE NAM/ECMWF/RUC AND THEN USE A MODEL/PERSISTENCE BLEND AFTER THAT. TODAY/TONIGHT...IF NAM IS RIGHT WILL HAVE MUCH COOLER MAXES THAN CURRENTLY CALLED FOR. HOWEVER...ENOUGH THERE TO START GOING COOLER FOR THE DAY. ALSO LOOK TO HAVE DRIZZLE/FOG THIS MORNING BEFORE THE UPPER DYNAMICS START GETTING THERE ACT TOGETHER. STORMS COULD BE STARTED BY 18Z. ALSO RAISED POPS AS WELL CONSIDERING THERE THE DRY LINE/FRONT IS COMING IN AT. HIGHEST POPS WILL BE WEIGHTED IN THE NORTHEAST. PRECIPITATION SHOULD BE DONE BY 00Z BUT LEFT IN A SLIGHT CHANCE EARLY IN THE EAST TO ACCOUNT FOR ANY SLOWING. TUESDAY/TUESDAY NIGHT...RIDGING AT SURFACE AND ALOFT SHOULD KEEP THE ENTIRE DAY QUIET. NOT SURE HOW MUCH CLOUD COVER WILL BE AROUND BUT UPSLOPE FLOW INCREASES DURING THE DAY. WILL KEEP TEMPERATURES NEAR TO SLIGHTLY BELOW GUIDANCE. MAIN LIFT AND PRECIPITATION REMAINS WEST OF THE FORECAST AREA THROUGH THE DAY. BIG DIFFERENCE IN MODEL PRECIPITATION OUTPUT FOR THE NIGHT. INITIAL LOOK AT THE MODELS WOULD SAY WE ARE GOING TO BE DRY SLOTTED. HOWEVER...IT LOOKS AS IF A MAJOR WARM AIR ADVECTION DEVELOPS ACROSS THE FORECAST AREA DURING THE NIGHT. THE GFS AND ESPECIALLY SHOW THIS WELL ON THE 305 SURFACE. WILL UP THE POPS OVER MOST OF THE AREA. WEDNESDAY/WEDNESDAY NIGHT...LOOKS LIKE THE MAIN LIFT/UPGLIDE IS OVER THE NORTHEAST PORTION OF THE AREA DURING THE MORNING AND WILL WEIGHT THE POPS IN THAT DIRECTION. AREA LOOKS TO BE SOCKED IN WITH STRATUS PRIOR TO THE COLD FRONT ARRIVING. AS A RESULT WILL KEEP THE COOL TEMPERATURES THAT ARE CURRENTLY FORECAST IN PLACE. DEPENDING ON HOW MUCH CLOUD COVER/STRONG THE WINDS ARE...WEDNESDAY NIGHT COULD BE CHILLY/MUCH BELOW NORMAL. WILL TREND THE LOW TEMPERATURES DOWN SOME TO ACCOUNT FOR THIS. THANKS TO ALL FOR THE COLLABORATION BULLER && .AVIATION... 546 AM MDT MON MAY 10 2010 FOR THE 18Z TAFS... AT KGLD...RAPIDLY CHANGING CONDITIONS EXPECTED THIS AFTERNOON. FOG/STRATUS WILL PERSIST INTO EARLY AFTERNOON AHEAD OF THE DRY LINE...WHICH WILL LIKELY STALL OUT NEAR OR JUST WEST OF KGLD. THUNDERSTORMS LIKELY TO DEVELOP ALONG THE DRY LINE EARLY THIS AFTERNOON...AND WITH NORTHEAST STORM MOTION COULD IMPACT THE TERMINAL WITH BRIEF GUSTY WINDS AND PERHAPS HAIL. LATER THIS AFTERNOON...A COLD FRONT WILL SWEEP THROUGH WITH WINDS SHIFTING TO NORTHWEST AND THUNDERSTORMS ENDING. AT KMCK...WILL BE SOCKED IN WITH STRATUS AND FOG THROUGH MOST OF THE AFTERNOON. AS SUCH...THUNDERSTORM CHANCES APPEAR SMALL. COLD FRONT WILL SWEEP THROUGH LATER THIS AFTERNOON....WITH GRADUALLY IMPROVING CIGS AND VISIBILITY. 024 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, May 10, 11:15 AM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1015 AM MDT MON MAY 10 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1015 AM MDT MON MAY 10 2010 /1115 AM CDT MON MAY 10 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG A DRY LINE WHICH WILL BE LOCATED FROM IDALIA COLORADO TO GOODLAND AND RUSSELL SPRINGS KANSAS. ALONG AND JUST EAST OF THOSE AREAS...A FEW SEVERE STORMS WILL BE POSSIBLE...INCLUDING SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND TORNADOES. A COLD FRONT WILL SWEEP ACROSS THE REGION LATE THIS AFTERNOON AND EVENING...ENDING THE THREAT OF STORMS BY MID EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT...FRIDAY NIGHT AND SATURDAY. AT THIS TIME...NONE OF THESE STORMS IS EXPECTED TO BECOME SEVERE WITH CLOUD TO GROUND LIGHTNING AS THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. 024
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 1:33 PM CDT | Tornado Warning | GLD | Wichita | 42 min |
| May 10, 1:38 PM CDT | Tornado Warning | GLD | Logan | 67 min |
| May 10, 2:01 PM CDT | Tornado Warning | GLD | Logan | 59 min |
| May 10, 2:08 PM CDT | Tornado Warning | GLD | Wallace | 52 min |
| May 10, 2:42 PM CDT | Tornado Warning | GLD | Gove, Logan | 35 min |
| May 10, 2:55 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 42 min |
| May 10, 3:05 PM CDT | Tornado Warning | GLD | Greeley, Wallace | 28 min |
| May 10, 3:23 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 67 min |
| May 10, 4:00 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 60 min |
Nearby
Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.